Michigan, 2022Damaging Winds in Michigan, July 23, 2022
July 23, 2022 · NWS GRR · 10 events in 8 counties and zones
Severe thunderstorms bringing wind gusts in the 60 to 72 mph range brought down several trees, tree limbs and power lines across portions of southern and south central lower Michigan. One fatality occurred just north of downtown Grand Rapids when a large hinged steel door on a shipping container was blown onto a man.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $627,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms bringing wind gusts in the 60 to 72 mph range brought down several trees, tree limbs and power lines across portions of southern and south central lower Michigan. One fatality occurred just north of downtown Grand Rapids when a large hinged steel door on a shipping container was blown onto a man.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 23, 7:01 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 23, 7:01 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
801 PM EDT Sat Jul 23 2022
LATEST UPDATE...
Aviation
.DISCUSSION...(This evening through next Saturday)
Issued at 321 PM EDT Sat Jul 23 2022
...Severe weather risk this evening into tonight...
Instability continues to build over the CWA this afternoon although
it has been delayed a few hours by the earlier complex. Looking
upstream in WI surface based CAPE values have risen to over 4000
J/kg for southern parts of the state. A coupled low level/upper
level jet has generated vigorous convection near Minneapolis...which
is headed our way. The instability if forecast continue to increase
over the CWA this evening ahead of this approaching complex.
Forecast effective deep layer shear is also progged to top 60 knots
on the backside of this complex as it enters eastern WI later
this afternoon. The combination of instability and shear will
support the complex to maintain its intensity as it crosses Lake
MI early this evening. The MCS crosses central and southern parts
of the CWA and the main risk with this system will be damaging
winds. The low level jet persists past midnight while the
instability remain sufficient for additional storms. Thus we may
see one or more rounds of thunderstorms. Where any of these storms
repeat...an increased risk for flooding could arise.
...Additional storms for Sunday are possible...
The cold front stalls out over central parts of the CWA for Sunday
morning but resumes its southeast push later in the morning into the
early afternoon hours. The deep layer wind shear is the strongest
in the morning...when the instability will be building. So somewhat
of a conditional risk for severe weather exists. However enough
forecast deep layer shear looks present to at least warrant a small
risk for some severe thunderstorms. By mid afternoon the bulk of
the storms should be pushing south and east of Jackson.
...High pressure for Monday...
A Canadian high pressure system builds into the Great Lakes Region
Monday and shifts southeast of the CWA for Tuesday. This fair
weather system will act to dry the air mass out. PWAT values lower
to around a half inch. This coupled with light winds will support
good radiational cooling. As a result...below normal overnight
low temperatures are predicted with values in the 50s predicted
for Monday night and even some 40s for normally cooler locations
look possible.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 801 PM EDT Sat Jul 23 2022
Thunderstorms and their associated hazards of lightning, strong
winds, wind shear, microbursts, hail aloft, and IFR visibility
from heavy rain are beginning their trek across Lake Michigan and
are likely in most or all of the TAF sites late this evening. The
first round of storms will be fairly quick-hitting and have the
strongest winds, though there may be some trend of weakening
toward less-than-severe but still impactful as they progress
farther east in Michigan. A lull is expected behind the initial
line of storms for a while, then early Sunday morning some long
duration vicinity thunderstorms and temporary IFR visibility heavy
rain are likely. Wind direction will be variable for much of the
night, and 25 to 30 knots of low level wind shear between 2000
feet and ground level is possible. Will go with vicinity showers
for much of the day Sunday in southern locations but can't rule
out a passing thunderstorm.
&&
.MARINE...
Issued at 321 PM EDT Sat Jul 23 2022
A strong low level jet forms upstream this evening and
tracks through the marine zones overnight. This feature will act to
increase the surface winds and that will result in building waves.
Hazardous conditions for small craft and swimmers are expected
tonight that should last into Sunday. We will issue hazards to
mention these risks. In addition...any storms could generate
higher winds and waves into Sunday. Later Sunday into Sunday
night the winds are forecast to decrease as the pressure gradient
weakens.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Sunday afternoon for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 4 PM EDT Sunday for LMZ844>849.
&&
DISCUSSION...MJS
AVIATION...CAS
MARINE...MJSHazardous weather outlook, Jul 23, 8:55 AM EST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
955 AM EDT Sat Jul 23 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-240815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
955 AM EDT Sat Jul 23 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
We will likely have a lull in the thunderstorm activity this
afternoon with another more significant round of storms this
evening. A squall line is looking increasingly likely this evening.
Winds to 60 mph or higher will be possible between 600pm and
midnight. Additional heavy rain with the potential for localized
flooding will continue into tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
More storms are expected across Southern Lower Michigan on Sunday.
Locally heavy rain and the potential for flooding may be the
biggest threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ844>849-240815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
955 AM EDT Sat Jul 23 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
A potential significant round of storms is expected this evening.
Strong wind gusts to near or in excess of 50 knots are possible.
Waves will be elevated and will pose a threat to smaller craft
and swimmers this morning and again tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Additional storms are expected on Sunday, especially south of
Muskegon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
DUKE MJS
Thunderstorm Wind, Muskegon
- When
- July 23, 8:24 PM EST
- Where
- Muskegon County, 0.5 mi W of Muskegon Hgts
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.200, -86.280
A mesonet station in Muskegon recorded a peak wind gust to 72 mph.
Thunderstorm Wind, Kent
- When
- July 23, 9:01 PM EST to 9:05 PM EST
- Where
- Kent County, 0.86 mi NW of Eagle Mills to 0.73 mi ENE of Grand Rapids
- Measured
- 61 kt (70 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS Employee
- Coordinates
- 42.980, -85.710
Numerous large trees were snapped off or uprooted and there were numerous power outages, mostly in a more concentrated damage path just northwest to north and northeast of downtown Grand Rapids from Walker Avenue east to Fish Ladder Park and Lookout Park. One fatality occurred just north of downtown Grand Rapids due to wind blowing down a large hinged steel door on a shipping container onto the man.
Thunderstorm Wind, Allegan
- When
- July 23, 9:06 PM EST
- Where
- Allegan County, 2.13 mi SSW of Burnips
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.700, -85.840
A peak wind gust to 64 mph recorded by a mesonet station was reported by the public in New Salem.
Thunderstorm Wind, Ionia
- When
- July 23, 9:28 PM EST to 9:43 PM EST
- Where
- Ionia County, 2.03 mi E of Hillcrest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 42.870, -85.280
Wind gusts to around 60 mph brought down several trees and power lines.
Thunderstorm Wind, Barry
- When
- July 23, 9:35 PM EST
- Where
- Barry County, 1.47 mi SSW of Podunk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.600, -85.360
Several large tree limbs were blown down near Podunk.
Thunderstorm Wind, Ionia
- When
- July 23, 9:40 PM EST
- Where
- Ionia County, Lake Odessa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.780, -85.130
A peak wind gust to 60 mph was measured near Lake Odessa.
Thunderstorm Wind, Kent
- When
- July 23, 9:47 PM EST
- Where
- Kent County, 0.51 mi W of Grand Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.970, -85.690
Wind gust to around 60 mph were reported in and near Grand Rapids.
Thunderstorm Wind, Kalamazoo
- When
- July 23, 10:00 PM EST
- Where
- Kalamazoo County, 0.86 mi NW of Kalamazoo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 42.290, -85.580
WWMT in Kalamazoo reported that several power poles were blown down in and near the city.
Thunderstorm Wind, Clinton
- When
- July 23, 10:15 PM EST
- Where
- Clinton County, (Lan)capitol Cty Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.780, -84.580
A peak wind gust to 60 mph was reported at the ASOS station at the Lansing airport.
Thunderstorm Wind, Van Buren
- When
- July 23, 10:16 PM EST
- Where
- Van Buren County, 6.18 mi SE of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.070, -85.870
A peak wind gust to 60 mph was reported in Decatur.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Iowa, July 23 to 24, 2022$1.2 million · EF1 · 11 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022$1.3 million · EF0 · 26 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Tornado and Flood in Wisconsin, July 23, 20222 injured · $263,000 · EF0 · 14 events
- Damaging Winds in Ohio, July 23, 2022$327,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Damaging Winds in Maryland, July 23, 2022$101,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Minnesota, July 23, 2022$80,000 · 3 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044581, 1044582, 1044584, 1044585, 1044586, 1044587, 1044588, 1044589, 1044590, 1044591.